MAUDE Adverse Event Report: COOK INC CODA LP BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC CODA LP BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G03831
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a patient underwent an emergent endovascular aneurysm repair (evar).The coda balloon catheter was used to perform touch-up ballooning, however during use the balloon ruptured.Another device was used instead to complete the procedure.The procedure was completed successfully and there were no adverse effects to the patient reported.It was reported that the device will not be returned.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: the device was not returned for an analysis and no photos were provided.Without the complaint device, a physical investigation was not able to be completed.A document based investigation has been performed which includes a review of complaint history, the device history record, the instructions for use, and quality control data.The qc specifications and the design history files were reviewed and no gaps in the manufacturing or quality control documents were found.It was noted that these devices are 100% checked for damage and leaks during production.The device history record review noted there were no non-conformances related to this failure.A review of complaint history revealed this complaint to be the only reported complaint associated with the complaint lot number 8399872.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu: upon removal from package, inspect the product to ensure no damage has occurred.Do not exceed maximum inflation volume.Adhere to balloon inflation parameters.Over-inflation of balloon may result in: damage to vessel wall and/or vessel rupture.Rupture of balloon.Do not use a pressure inflation device for balloon inflation.Balloon rupture can be caused by over-inflation, moving the balloon while inflated, patient vessel calcification, and/or inflating the balloon partially outside of the vascular prosthesis.It was stated that no calcification or tortuosity was observed in the patient.The physician stated that no resistance was felt during advancement of the balloon.Whether the balloon was fully inside the graft when inflated or not was reported as unknown.The inflation volume was also reported as unknown but at least the acceptable amount.Possible reasons for this rupture are over-inflation, inflation outside of the graft, and/or moving the balloon while inflated.Over inflation of the balloon would create a pressure within the balloon that could stress the balloon to the point of rupture.If the balloon was inflated partially outside of the graft, the balloon may inflate unevenly, increasing the risk of rupture at the edge of the graft or at the external stent if present.If the device was moved during inflation or in the fully inflated state, the material could have been subjected to abrasion by the graft or the aortic environment.This could weaken the balloon material to the point that the rupture occurred.Possible reasons for balloon rupture related to this complaint are over-inflation, inflation outside of the graft, and pulling on the balloon while inflated.These were determined by reviewing the event description and additional information provided.No photos were provided and the device was not returned.Patient anatomy was ruled out as a contributing factor due to information stating that no calcification or tortuosity was present.Due to lack of information, a definitive root cause could not be found for this failure.However, it is possible that user technique related to this occurrence as the three possible causes mentioned above are all the result of use error.There is no evidence to suggest that nonconforming product exists in house or in the field.It was determined that no further risk reduction activities will be required at this time.The appropriate cook personnel have been notified of this event.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.
 
Event or Problem Description
No calcification or tortuosity was observed.No resistance felt while advancing the balloon.Saline to contrast used (saline:contrast = 5:5).The inflation volume is unknown but was at least the acceptable amount.It is unknown if the balloon was fully inside the graft when inflated.

Brand Name
CODA LP BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7324729
Report Number1820334-2018-00509
Device Sequence Number13482791
Product Code DQY
UDI-Device Identifier00827002038318
UDI-Public(01)00827002038318(17)201128(10)8399872
Combination Product (Y/N)N
PMA/510(K) Number
K032869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG03831
Device Catalogue NumberCODA-2-9.0-35-120-32
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/20/2018
Supplement Date Received by Manufacturer03/21/2018
Initial Report FDA Received Date03/08/2018
Supplement Report FDA Received Date04/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1